Montana, 2017Hail in Montana, August 1, 2017
August 1, 2017 · NWS GGW · 2 events in 1 county or zone
A disturbance moving across the region was able to produce enough instability to produce showers and thunderstorms across portions of northeast Montana, a couple of which produced gusty winds and severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving across the region was able to produce enough instability to produce showers and thunderstorms across portions of northeast Montana, a couple of which produced gusty winds and severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 1, 1:39 PM MST, 5 hours 34 minutes earlier.
Area forecast discussion, Aug 1, 1:39 PM MST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
239 PM MDT Tue Aug 1 2017
.SHORT TERM...for northeast Montana...tonight through Thu...
The stage is basically set for the most significant actual cold
front and associated widespread storm system that northeast
Montana has seen for the last several weeks. Obviously, this will
not put an end to the current drought, but it is expected to bring
some much needed relief to the area in terms of temperature,
humidity, and possible rainfall.
Overall, precipitation model data has fallen into a fairly good
consensus showing thunderstorms beginning later this afternoon and
rain showers lingering after the cold front through Wednesday.
Just over half an inch of rain is possible over the far NE corner
of the state, while around a tenth of an inch is expected around
the Missouri Breaks. One of the wild cards would be the strength
and intensity of an severe thunderstorms tonight, moving through
our Petroleum and Garfield Counties. SPC has their slight risk
area just to the south of those counties, but some near-short term
model data seem to suggest that some damaging wind gusts from
storm outflows could impact those areas. Wanted to err on the side
of caution and included mention of this in the forecast grids for
that time frame. After midnight tonight those threat should be
well SE away from our CWA.
Overnight tonight into early Wednesday morning, the main push of
the cold front will be evident with the arrival of a steady north
wind. Given gusty east winds ahead of the front now, gusty and
erratic winds from possible thunderstorms, and possible gusty
winds with and behind the cold front, felt it was best to issue a
Lake Wind Advisory to cover those chances.
Wednesday afternoon, storms begin to clear from west to east, with
very comfortable temperatures for mid-week.
BMickelson
.LONG TERM...Thu night through Tue...
The inherited long range forecast remains in excellent standing
depicting prevailing northwest flow aloft ahead of an upper ridge
built up along the Pacific shore. This will mean lower heights for
eastern Montana and a lowering trend in temperatures. In fact,
consensus model blends continue to produce readings that are
seasonable, if even a little bit below average.
Precipitation changes will depend on shortwaves embedded in the
flow, and with the ridge further upstream, the track may be closer
to the forecast area in recent weeks. The first wave will approach
sometime Friday or Friday night with an isolated chance for
showers. With the trough axis directly through northeast Montana
for Saturday, chances for precipitation may increase, especially
near the MT/ND border. Yet another shortwave with a cold front may
approach Monday night or Tuesday with additional shower chances
and continued seasonable temperatures.
Maliawco
Previous Long Term Discussion...
Northwest flow aloft will prevail Thursday Night and Friday. A
shortwave trough on Friday will bring a cold front south across
the area. Some of the northern zones could see a slight chance of
showers with this system.
Another shortwave trough moves through NE Montana on Saturday with
a chance of showers and thunderstorms mainly in the northeast.
Temperatures will be cooler than normal.
Shortwave ridge in the NW flow aloft will allow for dry weather on
Sunday. Flow aloft turns more WNW on Monday allowing some warmer
air from the west to move into the forecast area.
Models are pointing toward an upper trough with a cold front on
Tuesday that could bring a chance of showers into the forecast
area.
Forrester
&&
.AVIATION...
VFR conditions will prevail most of the time today and tonight.
East winds will prevail today at 10 to 15 knots.
A cold front dropping south this evening will bring scattered
showers and thunderstorms to the area. Areas of MVFR ceilings and
vicinity thunderstorms are possible late tonight as low clouds
move into the area. Winds will back to a more northerly direction
overnight with speeds around 10 knots.
BMickelson
&&
.FIRE WEATHER...
Fire weather concerns are expected to ease beginning late tonight
with the arrival of a bonafide cold front thanks to a low
pressure trough from Saskatchewan. Ahead of the cold front
tonight, marginally severe thunderstorms will be a concern south
of the Missouri Breaks. Gusty and erratic winds will be possible.
Any fire start this evening could easily spread. Most of the
rainfall is expect in the NE corner of the state while lesser
amounts will be near the Missouri Breaks. The cooler air will
continue through Wednesday. Rain showers will end by Wednesday
evening.
BMickelson
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 10 AM MDT Wednesday For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
Hazardous weather outlook, Aug 1, 1:30 PM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
230 PM MDT Tue Aug 1 2017
MTZ016-017-023-025>027-060-021000-
Central and Southeast Phillips-Central and Southern Valley-McCone-
Dawson-Prairie-Wibaux-Southwest Phillips-
230 PM MDT Tue Aug 1 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
* Potential Impacts: Strong Thunderstorms.
* Timing: Later this afternoon through tonight, generally near and
south of the Missouri River.
* Hail: Less than 1 inch in diameter.
* Wind: Gusts up to 50 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
MTZ021-022-021000-
Petroleum-Garfield-
230 PM MDT Tue Aug 1 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
* Potential Impacts: Severe Thunderstorms.
* Timing: Later this afternoon through tonight.
* Hail: 1 inch in diameter.
* Wind: Gusts to around 60 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Special weather statement, Aug 1, 5:50 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Glasgow MT
650 PM MDT TUE AUG 1 2017
MTZ021-020145-
Petroleum MT-
650 PM MDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETROLEUM COUNTY
UNTIL 745 PM MDT...
At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Grass Range, or 23 miles southwest of Winnett, moving
east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Winnett, Flatwillow and Tiegen.
LAT...LON 4684 10863 4684 10861 4705 10861 4709 10828
4675 10827 4675 10863
TIME...MOT...LOC 0050Z 261DEG 20KT 4685 10880
TemplerHail, Petroleum
- When
- August 1, 7:13 PM MST to 7:17 PM MST
- Where
- Petroleum County, 0.47 mi W of Winnett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.000, -108.360
The hail was accompanied by little rain or wind. The length of the event is based on the spotter report and corroborated by radar.
Hail, Petroleum
- When
- August 1, 7:20 PM MST
- Where
- Petroleum County, 0.47 mi E of Winnett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.000, -108.340
Hail the size of nickels and quarters fell from a thunderstorm with no rain accompanying it. Enough hail had fallen that it was piling up.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 4, 20176 deaths · 1 event
- Excessive Heat in Oregon, August 1 to 4, 20172 deaths · 2 events
- High Surf in New Jersey, August 1, 20171 death · 1 event
- Flash Flooding and Flooding in California, August 1 to 3, 2017$318,000 · 56 kt wind · 15 events
- Drought in Guam, August 1 to 31, 2017$100,000 · 2 events
- Flash Flooding and Hail in Kentucky, August 1 to 3, 2017$65,000 · 1 in hail · 7 events
- Hail and Damaging Wind in Michigan, August 1, 2017$70,000 · 1 in hail · 2 events
- Flash Flooding and Flooding in New Jersey, August 1 to 3, 2017$60 · 52 kt wind · 42 events
- Heat in Washington, August 1 to 10, 20175 injured · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 1 to 4, 2017$41,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Indiana, August 1, 20173 injured · $8,000 · 1 in hail · 6 events
- Flooding and Hail in Pennsylvania, August 1 to 5, 2017$50 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704878, 704879.